Palpitations and side effects from other medications

Leave a Comment

Submitted by Dr T on June 25, 2011 – 5:21pm

Question: 
I’m a 45 year old female, 5’-8”, 130 lbs.  Back in February I had a bad reaction to Allegra allergy medication that sent my heart racing.   I’ve used allergy meds since I was 20 years old. In late Feb, I began experiencing dizziness/vertigo, palpitations, racing and PVC’s. 
I was referred to a cardiologist who ordered ekg, echo and 24 hr Holter monitor.  EKG was normal; echo showed slight mitro valve prolaps and the Holter monitor caught several runs of sinus tachycardia.  The cardiologist immediately ordered 25 mg of metoprolol (1x daily).  After week 1, resting pulse was 100 but very weak.  I was still experiencing the fluttering sensation in my chest and generally feeling very anxious & shaky along with a hoarse cough that got worse after taking the medication.  Week 2, I attempted to take my BP at a pharmacy machine, but it would not register blood pressure or pulse.  The next day, thinking my blood pressure had probably dropped too low, I began breaking the 25 mg tablet in half taking half in morning & half at night.  I contacted the doctor, his thought was to increase my dosage.  But I was too fearful after the blood pressure monitor failing.   I continued on with splitting my original dosage twice a day for 1-1/2 weeks before eliminating it completely.  The side effects were too much!  Tingling limbs, cold hands & feet, my hair started falling out, very vivid & confusing dreams, extreme fatigue, shortness of breath, coughing AND increased palpitations. . . If I still had fluttering in my chest what was the point in taking a medication that was causing entirely new issues?  At the same time, I also stopped using a once daily prescription of omeprazole after reading online of side effects including rapid heart rate & pulse. (Had been taking since early Dec. 2010)
One week without any medications what so ever I’m feeling surprisingly well.  The fluttering events have decreased a lot, along with the intensity levels. The fluttering/racing sensation is very light compared to the ones in the past which would waken me from sleep. I have experienced some dizziness though, which I haven’t had for a while. I have cut caffeine & chocolate completely from my diet.  I don’t smoke or drink alcohol and have found Gatorade to be especially beneficial in calming the palpitations.  My resting pulse has been 63-68. Is it only wishful thinking that perhaps the Allegra & omeprazole were the culprits & eventually things will return to normal?  If not, is medication necessary & do they all have similar side effects?
After finding this site yesterday I actually slept well last night. First time in weeks!  Thank you for giving me peace of mind.

Leave a Reply

Your email address will not be published.